MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE

BIOFIRE DIAGNOSTICS, LLC FILMARRAY® TORCH MODULE
Model Number HTFA-SUB-0103
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: the patient was a 52-year-old female who arrived in the intensive care unit (icu) with a septic shock due to an infected permacath.The customer stated the permacath was removed and submitted for culture.On (b)(6) 2025, the patient's blood culture sample was tested on the biofire bcid2 panel.The biofire bcid2 panel reported staphylococcus spp.And s.Aureus as detected.On (b)(6) 2025, the patient's blood culture sample was retested twice on the biofire bcid2 panel.The biofire bcid2 panel reported staphylococcus spp.And s.Aureus as detected both times.On (b)(6) 2025, an isolated pure colony suspension confirmed by microscan walkaway to be mrsa was tested twice on the biofire bcid2 panel.The biofire bcid2 panel reported staphylococcus spp.And s.Aureus as detected both times.On an unknown date, gram-positive cocci in clusters were observed on gram stain.An isolated pure colony suspension was confirmed to be mrsa by microscan walkway.A cepheid® pcr test also detected mrsa.Due to the biofire bcid2 panel result, the patient's appropriate treatment was delayed as the treatment was updated from nafcillin to another drug after mrsa was confirmed.The customer stated that due to the patient's present comorbidities it was unclear if the patient was affected due to the discrepant results and the patient was transferred to another facility for continuity of care.No serious injury or death was reported.The analysis of the provided run files showed robust signatures for the s.Aureus assay and meca/c assays but showed late or no amplification with no melt activity for the mrej assay in all the five runs.The biofire bcid2 panel was positive for the s.Aureus and meca/c assays, but negative for mrej, resulting in a not detected result for 'meca/c and mrej (mrsa).' note that the biofire bcid2 panel will only report a detected result for 'meca/c and mrej (mrsa)' if s.Aureus, mrej, and meca/c assays are all positive.Quality control (qc) records for pouch lot# 0140025 (kit lot# 3n4u25) were reviewed.This pouch lot passed qc criteria and was found within specifications.No run malfunction occurred at the customer site and the filmarray instruments (serial numbers# (b)(6) were working within designed specifications.Conclusion: the investigation concluded that the most likely cause for the discrepant mrej results were due to an mrej strain with reduced reactivity.Note, at the time of the initial report, it was believed that the biofire bcid2 panel had been run on filmarray torch module (b)(6).However, further review revealed that the discrepant biofire bcid2 panel runs were performed on filmarray torch modules (b)(6).Upon completion of investigation, it was determined that the filmarray torch modules did not contribute to the observed discrepancies.The customer was able to isolate mrsa from culture, which suggests the possibility of an mrej type that is detected less efficiently by the biofire bcid2 panel.The customer also performed testing on an alternate pcr test, which resulted in mrsa detected.While rare, discrepancies between biofire bcid2 panel and other pcr methods are part of the normal performance of the product observed in the field.These discrepancies can be caused by differences in chemistries, organism targets, procedures, software analysis, and assay cut-off thresholds.In addition, the customer tested a suspension of the culture colony on the biofire bcid2 panel in duplicate, which again did not detect the mrej assay in either runs.These results indicate that the clinical sample likely contained a mrej strain with reduced reactivity to the biofire bcid2 panel's mrej assay.During the analytical testing of biofire bcid2 panel, assays were assessed via a combination of in silico analysis of sequences available in public databases along with testing of over 450 isolates representing the genetic, geographic, and temporal diversity of species, subspecies, and amr gene types detected by the panel.Table 118.Results for meca/c and mrej (mrsa) in s.Aureus isolates tested and predicted reactivity for mrej types in biofire bcid2 panel ifu (www.Online-ifu.Com/iti0048) lists specific mrej subtypes that are not expected to be detected by the biofire bcid2 panel.For example, a subset of mrej type ix sequences (2/8) have mismatches to the assay primer(s) that may have an impact on detection.Additionally, there are some types and variant sequences identified that may be amplified less efficiently or may not be detected such as mrej types xv, xviii, and xix.Antimicrobial resistance can occur via multiple mechanisms.A not detected result for a genetic marker of antimicrobial resistance does not indicate susceptibility to associated antimicrobial drugs or drug classes.A detected result for a genetic marker of antimicrobial resistance cannot be definitively linked to the microorganism(s) detected.Culture is required to obtain isolates for antimicrobial susceptibility testing, and the biofire bcid2 panel results should be used in conjunction with culture results for the determination of susceptibility or resistance.The "limitations" section of the biofire bcid2 panel ifu includes information regarding false negative results.A negative biofire bcid2 panel result does not exclude the possibility of bloodstream infection.Negative test results may occur from sequence variants in the region targeted by the assay, the presence of inhibitors, technical error, sample mix-up, or an infection caused by an organism not detected by the panel.Test results may also be affected by concurrent antibacterial/antifungal therapy or levels of organism in the sample that are below the limit of detection (lod) for the test (especially in the case of mixed cultures).Biofire recommends that results from the biofire bcid2 panel should be used in conjunction with gram stain results and correlated with the clinical history, epidemiological data, and other data available to the clinician evaluating the patient.Subculturing and standard susceptibility testing of isolates are required to determine antimicrobial susceptibility.Clinical performance can be found in tables 65, 66, 67, and 81 of the biofire bcid2 panel ifu (www.Online-ifu.Com/iti0048).
 
Event or Problem Description
Summary: (b)(6) reported potential false negative methicillin-resistant staphylococcus aureus (mrsa) result on the biofire blood culture identification 2 (bcid2) panel.The patient's appropriate treatment was delayed due to the discrepant result.The investigation concluded that the most probable cause of the discrepant mrsa results on the biofire bcid2 panel was the presence of an mrej strain exhibiting reduced reactivity.
 
Additional Manufacturer Narrative
Investigation: a false negative mrsa result on the biofire bcid2 panel run on the filmarray torch module (b)(6) was reported.The patient's appropriate treatment was delayed due to the discrepant result.No serious injury or death was reported.Biofire's investigation into this event is ongoing.The full investigation and associated conclusions will be provided in the final report.No remedial action, corrective action, preventive action, or fsca has been deemed necessary at this time.Conclusion: n/a for initial report.
 
Event or Problem Description
Summary: (b)(6) reported potential false negative methicillin-resistant staphylococcus aureus (mrsa) result on the biofire blood culture identification 2 (bcid2) panel run on the filmarray torch module (b)(6).The patient's appropriate treatment was delayed due to the discrepant result.A malfunction of the filmarray torch instrument (b)(6) is suspected.A final report with all investigation details will be provided.No remedial action, corrective action, preventive action, or field safety corrective action (fsca) has been deemed necessary at this time.

Brand Name
FILMARRAY® TORCH MODULE
Common Device Name
FILMARRAY® TORCH MODULE
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
8017366354
MDR Report Key23103293
Report Number3002773840-2025-00068
Device Sequence Number9702526
Product Code NSU
UDI-Device Identifier00815381020277
UDI-Public00815381020277
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160068
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberHTFA-SUB-0103
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2025
Supplement Date Received by Manufacturer08/22/2025
Initial Report FDA Received Date09/19/2025
Supplement Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age52 YR
Patient SexFemale